Melanoma patients treated with immune checkpoint inhibitors may develop rheumatic immune-related adverse events (irAEs) such as tenosynovitis, but most can be managed effectively with agents such as NSAIDs, according to NSW clinicians.
While less common that the gastrointestinal and endocrine irAEs seen with checkpoint inhibitors, the inflammatory effects may be debilitating enough to require discontinuation of therapy, a case series of 17 patients with metastatic malignancy treated at two Sydney hospitals has shown.
The reports, compiled from 2013-2016 were for patients who developed inflammatory symptoms such as myalgia, arthralgia, arthritis, stiffness and flexure contractions. After starting checkpoint inhibitor therapy.
Most of the patients (15) were being treated for melanoma with immunotherapy including anti-PD-1 inhibitors (pembrolizumab and nivolumab) and/or anti-CTLA-4 therapy such as (ipilimumab).
None of the patients had previous history of autoimmune disease, and the average time to onset of symptoms was 4-5 months after starting checkpoint inhibitor therapy.
Patients presented predominantly with articular symptoms and there was more tenosynovitis (23%) than synovitis (12%) present, while some patients showed polymyalgia rheumatica (PMR)-like manifestations.
All patients were negative for rheumatoid factor (RF) and anti- cyclic citrullinated protein (anti-CCP) antibodies.
In a paper published in Internal Medicine Journal, the study authors led by Dr Abhishikta Dey of the Department of Rheumatology, Royal North Shore Hospital, say that most patients responded well to NSAIDs or low dose prednisone (59%) and remained on immunotherapy (77%).
“Our treatment paradigm was to start with NSAIDs, escalate to corticosteroids and failing that introduction of DMARD therapy,” they wrote.
“We also used an approach of continuing patients on immunotherapy for their malignancy whilst concurrently treating their rheumatic irAE. The majority were able to continue treatment for their malignancy.”
When followed up after four years, 82% of patients were still alive and two thirds (65%) had complete response of their malignancy to immunotherapy. These findings supported those of others who rheumatic irAE along with skin and thyroid irAE appear to be associated with a good tumour response, the report authors said.
One patient discontinued immunotherapy due to widespread synovitis with greater than 10 joints involved, and another stopped due to flares in arthritis with each treatment, although they had continued to show a complete response to treatment.
The report authors also noted that 65% of patients experienced other irAEs and these led to discontinuation of immunotherapy unrelated to rheumatic effects.
The study authors concluded that rheumatic irAEs are a less common and less well defined aspect of immunotherapy and there are currently no consensus guidelines on how they should best be managed.
“More progress is required on how to best classify, evaluate, stratify and manage these conditions,” they said.